Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 299, NWS Austin/San Antonio, TX

December 21, 2006DeWitt County, Karnes County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Dec 21, 2006, 11:36 AM CST for DeWitt County, Karnes County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 21, 2006, 11:36 AM CST (17:36 UTC)
Expired
Dec 21, 2006, 12:30 PM CST
In force
54 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties DeWitt County, TX, Karnes County, TX

The radar

The Austin/San Antonio radar (KEWX), 95 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 21, 11:41 AM CSTHAIL 0.75Runge, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2006-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2006-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 211735
SVREWX
TXC123-255-211830-
/O.NEW.KEWX.SV.W.0299.061221T1736Z-061221T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1136 AM CST THU DEC 21 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  DEWITT
  KARNES

* UNTIL 1230 PM CST

* AT 1132 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
  HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR RUNGE...OR
  ABOUT 8 MILES EAST OF KENEDY...AND MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE NORDHEIM

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2888 9785 2875 9771 2889 9748 2906 9768

$$
2 follow-up statements
000 
WWUS54 KEWX 211802
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1159 AM CST THU DEC 21 2006

TXC123-255-211830-
/O.CON.KEWX.SV.W.0299.000000T0000Z-061221T1830Z/
DEWITT TX-KARNES TX-
1159 AM CST THU DEC 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR KARNES AND DEWITT COUNTIES...

TRAINED WEATHER SPOTTERS REPORTED LARGE DAMAGING HAIL UP TO GOLF BALL
SIZE WITH THIS STORM. THIS STORM WAS LOCATED NEAR YORKTOWN...MOVING 
NORTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE WESTHOFF

ANOTHER DANGEROUS STORM IS TRACKING BEHIND THIS STORM...OVER 
KENEDY NOW.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CST
THURSDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 2875 9802 2867 9782 2904 9721 2923 9748

$$
000 
WWUS54 KEWX 211830
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1230 PM CST THU DEC 21 2006

TXC123-255-211840-
/O.EXP.KEWX.SV.W.0299.000000T0000Z-061221T1830Z/
DEWITT TX-KARNES TX-
1230 PM CST THU DEC 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR KARNES AND DEWITT COUNTIES
HAS EXPIRED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CST
THURSDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 2875 9802 2867 9782 2904 9721 2923 9748

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 21, 9:30 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 21, 9:30 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
930 AM CST THU DEC 21 2006

.UPDATE...
UPDATED FORECAST TO INCREASE 1ST PERIOD POPS BY 10 PERCENT AND
EXTEND SLIGHT CHANCE POPS THROUGH THE I-35 CORRIDOR AND INTO
PORTIONS OF THE HILL COUNTRY.

NEW SUITE OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 527 AM CST THU DEC 21 2006)

AVIATION...
VFR CEILINGS WILL LOWER TO AROUND 8THSD FT THIS AFTERNOON. THE
CLOUDS WILL SCATTERED OUT AROUND SUNSET LEAVING CLEAR SKIES
OVERNIGHT. NORTHERLY WINDS AROUND 10 KTS TODAY BECOMING LIGHT AND
VARIABLE TONIGHT.

PREV DISCUSSION... (ISSUED 335 AM CST THU DEC 21 2006)

DISCUSSION...SUBTROPICAL JET PREVENTING TOTAL CLEARING THIS MORNING
WITH MID TO HIGH LEVEL CLOUDS SWEEPING NORTHEAST IN THE UPPER LEVEL
FLOW. AS THE UPPER LOW MOVES ACROSS THE SOUTHERN U.S. PLAINS TODAY..
WILL GRADUALLY CLEAR FROM WEST TO EAST ACROSS WESTERN PORTIONS TODAY
THEN CLEARING OVER THE REMAINDER OF THE REGION BY LATE TONIGHT. MOSTLY
SUNNY SKIES AND MILD WEATHER EXPECTED FRIDAY IN ADVANCE OF THE NEXT
STORM SYSTEM DIGGING OVER THE SOUTHWEST U.S.. INCREASING CLOUDS
FRIDAY NIGHT AS WARM ADVECTION PATTERN ALOFT BEGINS. THEN RAIN
CHANCES INCREASE SIGNIFICANTLY SATURDAY AS GULF MOISTURE BEGINS TO
OVERRUN AND UPPER DYNAMICS INCREASE. AS THE COLD LOW MOVES ACROSS
LATE SATURDAY INTO SUNDAY MORNING...RAIN WILL CHANGE TO SNOW AND
OR RAIN AND SNOW MIXED OVER ELEVATED AREAS OF THE HILL COUNTRY AND
EDWARDS PLATEAU REGIONS. REGIONAL SNOW STUDIES CONTINUE TO
MAINTAIN THE HEAVIEST SNOW TRACK STILL TO THE NORTH OF OUR COUNTY
WARNING AREA. OVER ELEVATED HILL COUNTRY AREAS AND THE ADJACENT
EDWARDS PLATEAU..AMOUNTS ARE EXPECTED IN THE ONE HALF TO ONE INCH
RANGE. OF COURSE AS WITH ALL FORECASTING OF AMOUNTS..THERE IS
CONSIDERABLE UNCERTAINTY AS TO TIMING..TRACK AND STRENGTH OF THIS
STORM SYSTEM..SO THESE AMOUNTS ARE NOT ETCHED IN STONE. THE COLD
LOW PUSHES EAST OF THE CWA BY CHRISTMAS EVE NIGHT WITH PRECIPITATION
ENDING. CHRISTMAS DAY OFFERS UP DRY WEATHER WITH SLIGHTLY BELOW
NORMAL TEMPERATURES AS A SECONDARY SURGE OF COLDER AIR PUSHES THRU
DURING THE DAY. ANOTHER SYSTEM WILL APPROACH TOWARDS THE MIDDLE OF
NEXT WEEK WITH GRADUALLY WARMER TEMPERATURES AND INCREASING GULF
MOISTURE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/03/JB
Hazardous weather outlook, Dec 21, 4:53 AM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 AM CST THU DEC 21 2006

TXZ171>173-183>194-202>209-217>225-228-221100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
453 AM CST THU DEC 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM SYSTEM IS FORECAST TO BRING SNOW TO THE HILL
COUNTRY AND WESTERN SECTIONS OF SOUTH CENTRAL TEXAS SATURDAY NIGHT
AND SUNDAY MORNING. SOME ACCUMULATION IS POSSIBLE...WITH THE BEST
CHANCES OVER THE WESTERN HILL COUNTRY AND SOUTHERN EDWARDS
PLATEAU. UNCERTAINTY DOES EXITS WITH RESPECT TO THE TRACK OF THIS
STORM AND POTENTIAL SNOWFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 21, 11:36 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1136 AM CST THU DEC 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             KENEDY                  28.82N 97.85W
12/21/2006  E1.75 INCH       KARNES             TX   CO-OP OBSERVER

            HAIL FROM 1/4 INCH TO GOLFBALL AND BRIEF HEAVY RAIN

&&

JPB

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.